Idaho, 2011

Wildfire in Idaho, August 15 to 18, 2011

August 15 to 18, 2011 · NWS PIH · 1 event in 1 county or zone

A fire in Bannock County near Chinese Peak was started by juveniles playing with matches. It burned 1,280 acres and destroyed one home and adjacent barn.

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A fire in Bannock County near Chinese Peak was started by juveniles playing with matches. It burned 1,280 acres and destroyed one home and adjacent barn. The fire began at 2 pm MDT on August 15th and was 100 percent contained by August 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 15, 7:53 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 15, 7:53 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
853 AM MDT MON AUG 15 2011

.UPDATE...NO UPDATES PLANNED FOR THIS MORNING. SURFACE COLD FRONT
IN PLACE OVER EASTERN IDAHO WITH VERY SLOW PROGGED MOVEMENT
THROUGH THE DAY. RADAR SHOWS WEAK RETURNS OVER MUCH OF THE EASTERN
HALF OF THE FORECAST AREA BUT LITTLE REACHING THE GROUND UNDER
25DBZ. ISOLATED POPS PAINTED ACROSS THE AREA TODAY SEEM REASONABLE
GIVEN AMOUNT OF AVAILABLE MOISTURE AND POSITIONING OF SURFACE
FRONT. DRIER AIR MASS DOES MOVE INTO THE REGION THIS EVENING WITH
ONLY LINGERING WEAK POPS IN UPPER SNAKE HIGHLANDS AND ALONG
WYOMING BORDER FOR THIS EVENING. WINDS COULD REMAIN GUSTY AHEAD OF
FRONT BUT THREAT LESSENS THROUGH THE AFTERNOON AS SURFACE GRADIENT
WEAKENS. DMH

&&

.PREV DISCUSSION... /ISSUED 325 AM MDT MON AUG 15 2011/

DISCUSSION...TODAY THROUGH NEXT MONDAY. MORNING WATER VAPOR IMAGERY
INDICATING UPPER JET IS ENTERING SOUTHWEST IDAHO. JET SPEEDS OF
AROUND 90 KTS WERE REPORTED IN AREA SOUNDINGS. AT THE SURFACE...A
COLD FRONT IS PUSHING ACROSS SOUTHERN IDAHO WITH SHOWERS THAT HAVE
LINGERED THROUGH THE NIGHT ALONG AND AHEAD OF THE BOUNDARY. STRONG
WINDS WILL ALSO ACCOMPANY THE FRONT WITH SOME 35 TO 40 KT GUSTS
EXPECTED THIS MORNING. BEST CHANCES OF SHOWERS THROUGHOUT THE DAY
WILL BE OVER THE EASTERN HIGHLANDS AS THE FRONT APPROACHES. MODELS
ARE PRODUCING SOME LIGHT PRECIP OVER THAT AREA UNTIL EARLY EVENING.
THE FRONT AND ITS ASSOCIATED UPPER TROUGH WILL PUSH INTO WYOMING
LATE TONIGHT BRINGING AN END TO THE PRECIPITATION. THE AREA WILL
BEGIN SEEING AN INCREASE IN DRY AIR AS UPPER RIDGING BUILDS OVER THE
WEST. THE DRY AIR WILL REMAIN IN PLACE THROUGH FRIDAY.  ON
SATURDAY...GFS IS SHOWING A RETURN OF MONSOON MOISTURE IN EXTREME
SOUTHEAST IDAHO. HAVE INCREASED POPS FOR SLIGHT CHANCES FOR THE
AFTERNOON AND EVENING.  HINSBERGER

AVIATION...ISOLATED THUNDERSTORMS EXPECTED WITH A LOW PRESSURE
DISTURBANCE CROSSING SOUTHEAST IDAHO THIS MORNING. THE ASSOCIATED
SURFACE FRONT AT 08Z IS PASSING KJER AND SHOULD BE OVER BEAR LAKE BY
18Z. BEST INSTABILITY IS OVER THE SOUTHEAST HIGHLANDS THIS AFTERNOON
BUT CAN NOT RULE OUT ISOLATED THUNDERSTORMS IN THE SNAKE PLAIN
THROUGH 20Z...THEN DRIER AIR MOVES IN FROM THE WEST. THEREFORE HAVE
INCLUDED CB CLOUD LAYER IN LOCAL TAFS. LAPSE RATES ARE STEEP ENOUGH
FOR SOME WINDS TO MIX DOWN TO SURFACE TODAY...MOSTLY SOUTHWEST 15
MPH WITH GUSTS TO 25 MPH. HIGH PRESSURE RIDGE BUILDS IN TUESDAY WITH
DRIER AND MORE STABLE AIR. RS

FIRE WEATHER...A LOW PRESSURE DISTURBANCE CROSSING SOUTHEAST IDAHO
TODAY WILL BRING ISOLATED THUNDERSTORMS TO THE SNAKE PLAIN EAST OF
JEROME THROUGH ABOUT 1400 HOURS. AFTER THAT FOCUS OF WIDELY
SCATTERED SHOWERS WILL BE IN THE CARIBOU AND NORTHERN WASATCH
THROUGH ABOUT 2100 HOURS. SURFACE SOUTHERLY WINDS BECOME SOUTHWEST
15 GUST 25 MPH WITH SURFACE FRONT NOW ABOUT JEROME AND MOVING TO
BEAR LAKE BY 1400 HOURS. HIGH PRESSURE WITH DRIER AND MORE STABLE
AIR RETURNS TO THE AREA ON TUESDAY. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 15, 4:40 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
540 AM MDT MON AUG 15 2011

IDZ017>025-031-032-161145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
540 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHERN IDAHO
TODAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. WINDS
WILL BE MODERATE TO STRONG OVER THE SOUTHERN HIGHLANDS THIS
MORNING AS A COLD FRONT PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 15, 1:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON AUG 15 2011

IDZ023-025-152045-
BEAR LAKE ID-CARIBOU ID-BONNEVILLE ID-BANNOCK ID-
200 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 245 PM MDT

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF ROBIN TO 11 MILES WEST OF GRACE TO 8 MILES NORTH OF SWAN LAKE..AND
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HATCH...
   NITER...
   GRACE...
   SODA SPRINGS...
   CONDA...
   HENRY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4255 11143 4235 11226 4253 11221 4267 11224
      4303 11155 4284 11135
TIME...MOT...LOC 1959Z 239DEG 29KT 4271 11203 4260 11191
          4245 11197

JKEYES

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Caribou Highlands

When
August 15, 1:00 PM MST to August 18, 8:00 PM MST
Where
Caribou Highlands forecast zone
Property damage
$200,000
Reported by
Park/Forest Service

A fire in Bannock County near Chinese Peak was started by juveniles playing with matches. It burned 1,280 acres and destroyed one home and adjacent barn. The fire began at 2 pm MDT on August 15th and was 100 percent contained by August 18th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344272.